Dear Nurse Dave,
I recently was prescribed some antibiotics that gave me wicked diarrhea. What's up with that? Also, why is it that people are always saying to eat yogurt when you are on antibiotics--or is it after you get off? I'm thinking these two things might be related.
Agatha, West Chester, PA
Thanks for the health related question. It seems like a lot of recent questions have forgot about the "Nurse" in Ask Nurse Dave. The answer involves living in harmony with microorganisms.
We as humans live symbiotically with billions of bacteria and microorganisms in our bodies. We have a mutually beneficial relationship where we provide nutrients for bacteria and the bacteria provide stuff like vitamins and protection from other bacteria for us. I would compare it to Rocky teaming up with Apollo Creed to defeat Clubber Lang. Rocky could never have done it alone. He needed Apollo to help him find his heart.
This teaming up of ourselves and bacteria can be thrown off in a number of ways. Issues with our immune system can let usually friendly bacteria get out of hand and cause infection. Sometimes outside bacteria or viruses can get in a wreck havoc. Also antibiotics can mess with the system. Antibiotics are used to fight bacterial infection but sometimes the antibiotics can also destroy our bacteria friends like the ones in your GI tract, causing wicked diarrhea. Some yogurts are thought to be probiotics. They help to replace necessary bacteria, building the team back up and letting our digestion return to normal. So eat some yogurt and you'll be having solid bowel movements in no time.